MAUDE Adverse Event Report: COOK INC X-REIDY BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC X-REIDY BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: unknown.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a female patient required the placement of an x-reidy breast lesion localization needle.The operator reported when removing the wire from the needle, "the needle felt gritty." upon complete withdrawal of the needle, post guidewire images were obtained demonstrating an approximate 4mm fragment of wire had been left in the breast tissue.The operator used a competitors wire to complete the localization of the breast tissue successfully.It was reported that the fragment of wire in the breast tissue was recovered during a planned surgery to remove cancer from that breast.No other adverse effects were reported for this incident.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation/evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, and quality control were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Since relevant dimensions could not be measured against specification, the device cannot be confirmed to be measured against specification.However, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.The risks of this device are acceptable when weighed against the benefits.A review of the device history record (dhr) showed no related nonconformances.A database search revealed no other complaints under this lot number at the time of this investigation.Since there are no related nonconformances or other complaints from this lot, there is no evidence that nonconforming product exists in house or in the field.The device is shipped with instruction for use (ifu) which notes: warnings: "under no circumstances should a hook wire engaged in tissue be pulled out without surgical intervention." precautions: "x-reidy breast lesion localization needle sets are intended for use by physicians trained and experienced in breast lesion localization techniques.Standard techniques for placement of hook wires should be employed." how supplied: "upon removal of package, inspect the product to ensure no damage has occurred." the customer reported difficult advancement.Tortuous patient anatomy may have contributed to this since a malignant lesion is likely to be harder to penetrate than normal breast tissue.The ifu states, ¿under no circumstances should a hook wire engaged in tissue be pulled out without surgical intervention.¿ it is unclear whether or not the hookwire was attempted to be withdrawn after some difficulty was felt during its advancement.Similarly, it cannot be determined whether the fragment in the provided imaging belonged to a proximal or distal leg of the hookwire.Thus use error cannot be confirmed.Based on the information provided, the examination of returned product and the results of the investigation, has concluded that either patient condition or unintended use error may have contributed to the event.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
X-REIDY BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9371591
Report Number1820334-2019-02950
Device Sequence Number2489950
Product Code MIJ
UDI-Device Identifier00827002195332
UDI-Public(01)00827002195332(17)240415(10)9668779
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2024
Device Model NumberN/A
Device Catalogue NumberDXRBL-19.5-9.0-S
Device Lot Number9668779
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer12/13/2019
Initial Report FDA Received Date11/25/2019
Supplement Report FDA Received Date01/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;